< Back to front page Text size – +
Posted by Dr. Sushrut Jangi November 15, 2013 08:44 AM
This is the conclusion to the medical case presented on Monday, which can be found here: http://www.boston.com/lifestyle/health/mysteries/2013/11/the_woman_in_the_chair.html
Why would it be difficult for someone to get up from a chair?
Standing from a seated position -- especially without using your arms at all -- means relying on the muscles of the leg, particularly the quadriceps. These are the large, meaty muscles of the thighs. The quadriceps extend the knees, let us walk, run, squat, jump, and rise out of a chair. Take out the quadriceps and standing up from a chair is next to impossible.
Consider what happens to young boys afflicted with muscular dystrophy, a genetic condition that causes a key muscle fiber to malfunction and that results in atrophied quadriceps. Affected children often have to get on all fours and must use their arms to "walk themselves up their legs."
Grace doesn't have muscular dystrophy (such a disease would not blossom in late adulthood) but her symptom - using her arms to push herself off the chair into a standing position -- is a compensation method similar to those used in boys with dystrophy.
Dr. Steven Greenberg, a neurologist at Brigham and Women's Hospital, has made a career specializing in diseases that affect the muscles. He knows that lots of different conditions can cause a person to have weakness in specific muscle groups, such as the quadriceps. The causes may be as varied as inflammation in the muscle, Cushing's syndrome, an underactive thyroid, and even certain infectious agents -- including a parasite that comes from eating undercooked pork. Certain medications, including statins, can cause the muscle to break down, leading to weakness and muscle pain.
Differentiating among these causes usually means looking at the affected muscle under a microscope with special stains. "Dr. Greenberg told me they wanted to biopsy my muscles," Grace says. "They ended up taking some tissue from my thigh."
Soon after obtaining the tissue, Greenberg had a diagnosis. He was able to rule out statin-induced muscle damage and other kinds of muscle diseases. "When he told me I would need a cane, a walker, or a wheelchair for the rest of my life, I broke down and cried."
Grace's disease is one that Greenberg has been studying for years: it's called inclusion body myositis. The cause of this mysterious disease is unknown but appears to involve some combination of muscle getting injured by the immune system and other causes of muscle degeneration. "Next to the injured muscle tissue, we often see lots of immune cells, and they are probably causing a lot of the damage. But sometimes, some of the muscle fibers appear to die without any immune cells around," he says.
Inclusion body myositis is a rare disease, although it is one of the more common causes of degenerative muscle disease in those above 50. "Up to 70 people per every million may have the disease. It's mostly seen in Caucasians. It's virtually unheard of in Africa and certain parts of Asia, but that might be changing. There have been more cases in Japan recently."
Usually, Greenberg says, people with inclusion body myositis have a slow progression of symptoms, and like Grace, it may take months or even more than a year before they decide to come in to see their physician. "People have difficulty gripping objects, opening jars, turning a key to get into the house. They might have trouble getting out of chairs and bicycling. Later on in the disease, people will complain of their knees buckling."
Doctors didn't know what to make of Grace's rash, although some thought about a disease that mimics inclusion body myositis, called dermatomyositis, which can cause a rash above the eyelids that has the pinkish-purple color of the heliotrope flower. But Grace described the rash on her legs, and the biopsy was not consistent with dermatomyositis.
Given the difficulty with diagnosing the disease, Greenberg has been searching for a way to help identify patients with inclusion body myositis. Recently, his research group developed a new blood test, which looks for an antibody, called anti-cn1A, that appears to react to a component of muscle. The blood test comes back positive in more than half of patients with the disease. Unfortunately, even if the disease is accurately diagnosed, there are no effective therapies. Many of the afflicted require a wheelchair within a decade or may suffer serious injury or even death from falls or respiratory problems.
Recently, there have been some glimmers of promising drugs on the horizon. Novartis has developed a compound called BYM338 (bimagrumab) that stimulates muscle growth. The drug might be useful in other diseases that cause muscle breakdown too, such as in the muscle wasting that often accompanies cancer or HIV. Two months ago, bimagrumab received special status from the US Food and Drug Administration to undergo expedited review that may help get it to patients faster if clinical trials show continued benefit from the therapy.
Last year, Grace herself was on a trial using this new agent, but she thinks she was probably getting the placebo. "I didn't get any of the side effects," she says. "I've heard the drug's side effects include stomach cramps and acne, and I didn't get either of those." Some of the other people she knew in the trial noticed increases in their muscles. "That didn't happen to me."
Grace is hoping to qualify for another clinical trial. She's called Novartis, and she's also writing a letter asking the company to grant her compassionate access to the experimental drug.
Meanwhile, Grace has found other ways to try to help herself. She has visited the Osher Center at the Brigham, which focuses on holistic health. "I've been taking over-the-counter supplements, one called coenzyme Q that helps build muscle."
Chairs are still a problem for her. "Yesterday, I was at my temple and I got up once from my chair without a problem. The second time though, I couldn't do it. A young man who does the catering came over and helped me. People are always around to help. I still have trouble with chairs," she says, "but I'm not embarrassed anymore."
The author is solely responsible for the content.
About the authorSushrut Jangi is an internist at Beth Israel Deaconess Medical Center and an editorial fellow at The New England Journal of Medicine. More »
Recent blog posts
[an error occurred while processing this directive]